Louisiana, 2011

Hail and Damaging Winds in Louisiana, August 18, 2011

August 18, 2011 · NWS LCH · 5 events in 3 counties and zones

A tropical wave moving west across the northern Gulf of Mexico helped produce some thunderstorms, some of which produced hail and damaging winds across southwest Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A tropical wave moving west across the northern Gulf of Mexico helped produce some thunderstorms, some of which produced hail and damaging winds across southwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 18, 7:03 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 18, 7:03 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
803 PM CDT THU AUG 18 2011

.UPDATE...
SEVERAL CLUSTERS OF STRONG THUNDERSTORMS HAVE DEVELOPED ALONG AN
OUTFLOW BOUNDARY DROPPING SOUTH ACRS THE AREA. ADJUSTED POPS BASED
ON LATEST RADAR TRENDS WITH HIGHEST POPS OVER ERN ZONES. ANY
STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS AND FREQUENT LIGHTNING. ACTIVITY IS EXPECTED TO DIMINISH
LATE THIS EVENING.  UPDATED ZONES ARE OUT.  24

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT THU AUG 18 2011/

DISCUSSION...SEVERE THUNDERSTORM NOW JUST SOUTH OF JACKSON.
CONVECTION HAS DEVELOPED/INTENSIFIED FROM OUTFLOW LAID DOWN BY
EARLIER MCS THAT ADVANCED ACROSS ARKANSAS INTO NORTH MISSISSIPPI.
CONVECTION OF A LESSER INTENSITY HAS NOW BEGUN TO DEVELOP ALONG
SAME OUTFLOW EXTENDING ACROSS NORTH LOUISIANA INTO EAST TEXAS WITH
BOUNDARY ADVANCING SOUTH AT AROUND 25 MPH. COULD SEE A FEW STRONG
THUNDERSTORMS DEVELOP AS BOUNDARY MOVES INTO THE AREA LATER THIS
AFTERNOON...ESPECIALLY AS INITIAL OUTFLOW OR OTHER CONVECTIVE
BOUNDARIES COLLIDE WITH DEVELOPING SEA-BREEZE...ALBEIT WEAK.

OTHERWISE SEEING SOME EXTREMELY HOT TEMPERATURES ACROSS THE AREA.
DEWPOINTS HAVE MANAGED TO MIX DOWN INTO THE MID 60S NORTH...THE
UPPER 60S TO 70 NORTH. THUS FLIRTING WITH HEAT ADVISORY CRITERIA
BUT AT THIS TIME FOR THE MOST PART FALLING SHORT. SIMILAR
TEMP/DEWPOINT PATTERN EXPECTED TOMORROW.

ONGOING WEATHER PATTERN EXPECTED TO CONTINUE. AREA WILL REMAIN
UNDER THE INFLUENCE OF EXPANSIVE SOUTH PLAINS HIGH. TEMPERATURES
WELL ABOVE THE NORM WILL BE MAINTAINED WHILE RAIN CHANCES SHOULD
STAY LIMITED. COULD SEE A WETTER PATTERN DEVELOP TOWARD THE MID
PART OF THE NEW WEEK AS GLOBAL MODELS SHOWING SOME RETROGRADING OF
HIGH AS A DEEP LOW DEVELOPS OVER THE UPPER MIDWEST.

CONTINUE TO WATCH WESTWARD MOVING DISTURBANCE OVER THE CARIBBEAN
WITH NHC CARRYING AN 80 PERCENT CHANCE OF DEVELOPMENT.

MARINE...HIGH PRESSURE PREVAILING OVER THE NWRN GULF WILL KEEP
THE AREA IN A MOSTLY LIGHT AND SRLY FLOW REGIME THROUGH THE
PERIOD...AND NO FLAGS ARE ANTICIPATED THIS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78 100  78  96 /  30  20  20  20
KBPT  79 100  79  97 /  20  20  20  20
KAEX  75 103  75 103 /  30  20  20  20
KLFT  76 100  76  96 /  40  20  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Aug 18, 3:48 AM CST, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 AM CDT THU AUG 18 2011

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180-201-215-216-259>262-191000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
448 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...LA...CENTRAL LOUISIANA...SOUTH CENTRAL
LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...
SOUTHEAST TEXAS AND TX.

.DAY ONE...TODAY AND TONIGHT
WITH HIGH TEMPERATURES IN THE UPPER 90S TO LOWER 100S AND AFTERNOON
HUMIDITY VALUES OF 30 TO 40 PERCENT...HEAT INDEX VALUES ACROSS
MUCH OF THE AREA WILL RANGE FROM 102 TO 107 DEGREES THIS
AFTERNOON. THE MOST DANGEROUS READINGS WILL BE BETWEEN 2 PM AND 5
PM...AROUND THE TIME OF HIGH TEMPERATURES. PRECAUTIONS SHOULD BE
MADE TO DELAY ANY STRENUOUS OUTDOOR ACTIVITIES TO BEFORE OF AFTER
THESE HOURS. IF YOU HAVE TO WORK OUTDOORS THIS AFTERNOON...DRINK
PLENTY OF NON-ALCOHOLIC LIQUIDS AND WEAR LIGHT-COLORED CLOTHING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HOT DAYS WILL CONTINUE THROUGH THE WEEK WITH HEAT INDICES WELL
OVER 100 DEGREES ACROSS MANY LOCATIONS AWAY FROM THE COAST. RAIN
CHANCES WILL BE SLIM AT BEST...WITH SHOWER AND STORM DEVELOPMENT
EXPECTED MAINLY FROM MID-DAY THROUGH EARLY EVENING. SEVERE STORMS
ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

25

In the hours before

Special weather statement, Aug 18, 5:19 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
619 PM CDT THU AUG 18 2011

LAZ054-055-190015-
LOWER ST. MARTIN LA-ST. MARY LA-
619 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. MARY AND ST. MARTIN PARISHES
UNTIL 715 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM BELLE RIVER TO 33 MILES SOUTH OF
BAYOU VISTA...MOVING WEST AT 20 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  PATTERSON BY 625 PM...
  PATTERSON MEMORIAL AIRPORT BY 630 PM...
  ELLERSLIE AND FRANKLIN BY 700 PM...
  CHARENTON BY 705 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2942 9150 2938 9136 2945 9135 2947 9131
      2951 9142 2941 9147 2953 9144 2951 9156
      2994 9151 2995 9124 2986 9119 2981 9109
      2958 9109 2952 9121 2954 9127 2946 9128
      2943 9122 2945 9130 2932 9136 2932 9137

JT
Special weather statement, Aug 18, 5:47 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
647 PM CDT THU AUG 18 2011

LAZ027-030>032-041>043-TXZ180-259-260-190045-
NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-EVANGELINE LA-
BEAUREGARD LA-ALLEN LA-ACADIA LA-VERNON LA-CALCASIEU LA-
JEFFERSON DAVIS LA-
647 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND TYLER
COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR EVANGELINE...
BEAUREGARD...ALLEN...ACADIA...VERNON...CALCASIEU AND JEFFERSON DAVIS
PARISHES UNTIL 745 PM CDT...

AT 641 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SQUALL LINE OF STRONG WINDS...THE LEADING EDGE EXTENDING FROM 13
MILES NORTHWEST OF BURKEVILLE TO 10 MILES SOUTH OF ELTON...MOVING
SOUTHWEST AT 30 MPH.

* THE SQUALL LINE OF STRONG WINDS WILL BE NEAR...
  JUNCTION BY 655 PM...
  STRINGTOWN...LONGVILLE AND FENTON BY 700 PM...
  BROWNDELL...BULLER AND FARRSVILLE BY 705 PM...
  HARRISBURG...TOPSY AND SINGER BY 710 PM...

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.

LAT...LON 3052 9253 3005 9306 3104 9429 3117 9378
      3118 9361

JT
Special weather statement, Aug 18, 6:05 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
705 PM CDT THU AUG 18 2011

LAZ029-031>033-042>045-190100-
ST. LANDRY LA-LAFAYETTE LA-EVANGELINE LA-ALLEN LA-ACADIA LA-
AVOYELLES LA-JEFFERSON DAVIS LA-UPPER ST. MARTIN LA-
705 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
EVANGELINE...ALLEN...ACADIA...AVOYELLES...JEFFERSON DAVIS AND ST.
MARTIN PARISHES UNTIL 800 PM CDT...

AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SQUALL LINE OF STRONG WINDS...THE LEADING EDGE EXTEDING FROM 15
MILES NORTHEAST OF BAYOU CURRENT TO OBERLIN...MOVING SOUTH AT 20 MPH.

* THE SQUALL LINE OF STRONG WINDS WILL BE NEAR...
  LEBEAU AND CHATAIGNIER BY 715 PM...
  PRAIRIE RONDE BY 720 PM...
  SWORDS...DURALDE...WASHINGTON AND PALMETTO BY 725 PM...
  SAVOY AND LAWTELL BY 730 PM...
  EUNICE BY 735 PM...

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.

LAT...LON 3089 9179 3085 9181 3084 9179 3081 9180
      3079 9176 3071 9173 3061 9175 3053 9174
      3028 9217 3044 9294 3070 9283 3066 9232
      3095 9180

JT
Local storm report, Aug 18, 6:31 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
731 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     MARINE TSTM WIND 20 SSW BURNS POINT      29.30N 91.63W
08/18/2011  E60 MPH          GMZ455             LA   PUBLIC

            EUGENE ISLAND 30 ESTIMATES WIND GUST TO 60 MPH.

&&

DJONES
Special weather statement, Aug 18, 6:59 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
759 PM CDT THU AUG 18 2011

LAZ030-031-041-042-TXZ180-201-259>262-190200-
HARDIN TX-NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
BEAUREGARD LA-ALLEN LA-CALCASIEU LA-JEFFERSON DAVIS LA-
SOUTHERN JASPER TX-SOUTHERN NEWTON TX-
759 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...JASPER...NEWTON AND
TYLER COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD...
ALLEN...CALCASIEU AND JEFFERSON DAVIS PARISHES UNTIL 900 PM CDT...

AT 756 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SQUALL LINE OF STRONG WINDS...THE LEADING EDGE EXTENDING FROM 7
MILES NORTH OF CHESTER TO 7 MILES NORTH OF IOWA...MOVING SOUTHWEST
AT 20 MPH.

* THE SQUALL LINE OF STRONG WINDS WILL BE NEAR...
  ORETTA BY 805 PM...
  TOWN BLUFF...MAGNOLIA SPRINGS AND COLMESNEIL BY 810 PM...
  BANCROFT...TROUT CREEK...GILLIS AND FIELDS BY 815 PM...
  DE QUINCY AND MT. UNION BY 820 PM...

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.

LAT...LON 3104 9461 3106 9457 3105 9450 3104 9447
      3106 9434 3047 9282 3009 9307 3071 9460
      3099 9466

JT
Special weather statement, Aug 18, 7:07 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
807 PM CDT THU AUG 18 2011

LAZ031>033-041>045-052-190200-
ST. LANDRY LA-LAFAYETTE LA-EVANGELINE LA-ALLEN LA-ACADIA LA-
CALCASIEU LA-JEFFERSON DAVIS LA-UPPER ST. MARTIN LA-VERMILION LA-
807 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...LAFAYETTE...
EVANGELINE...ALLEN...ACADIA...CALCASIEU...JEFFERSON DAVIS...VERMILION
AND ST. MARTIN PARISHES UNTIL 900 PM CDT...

AT 803 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SQUALL LINE OF STRONG WINDS...THE LEADING EDGE EXTENDING FROM KINDER
TO 8 MILES SOUTHEAST OF MELVILLE...MOVING SOUTH AT 20 MPH.

* THE SQUALL LINE OF STRONG WINDS WILL BE NEAR...
  SUNSET...GRAND COTEAU AND BRANCH BY 815 PM...
  KROTZ SPRINGS AND CANKTON BY 820 PM...
  MAXIE...MIRE AND ARNAUDVILLE BY 825 PM...
  FENTON AND MAXIE BY 830 PM...

THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.

LAT...LON 3004 9214 3015 9302 3054 9280 3053 9225
      3069 9173 3056 9175 3052 9173 3051 9173
      3050 9170 3043 9163 3039 9162 3037 9164
      3025 9158

JT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, St. Landry

When
August 18, 7:21 PM CST
Where
St. Landry County, 1.16 mi SSW of Opelousas
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
30.514, -92.084

A tree and power lines were blown down, damaging two vehicles on Dunbar Street.

Hail, St. Landry

When
August 18, 7:25 PM CST
Where
St. Landry County, 0.6 mi E of Lawtell
Measured
1 in hail
Reported by
Public
Coordinates
30.520, -92.170

Thunderstorm Wind, Lafayette

When
August 18, 7:54 PM CST
Where
Lafayette County, 0.81 mi W of (Lft)lafayette Rgnl
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
30.201, -91.993

Lafayette ASOS recorded a wind gust of 72 mph.

Lightning, Lafayette

When
August 18, 8:07 PM CST
Where
Lafayette County, 0.91 mi NE of Scott
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
30.240, -92.090

A ham radio operated reported a trailer was struck by lightning and was on fire.

Thunderstorm Wind, Calcasieu

When
August 18, 9:40 PM CST
Where
Calcasieu County, 1.82 mi S of Lake Charles Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.204, -93.228

A tree fell on a house at Creole Street in Lake Charles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345054, 345051, 345056, 345052, 345055.